Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 57, NWS Louisville, KY

April 21, 20024 counties in Kentucky; Clark County, Floyd County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Apr 21, 2002, 7:12 PM EDT for 4 counties in Kentucky; Clark County, Floyd County, Indiana. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 21, 2002, 7:12 PM EDT (23:12 UTC)
Expired
Apr 21, 2002, 8:00 PM EDT
In force
48 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Clark County, IN, Floyd County, IN, Bullitt County, KY, Hardin County, KY, Jefferson County, KY, Meade County, KY

What was reported inside it

TimeReportWhereRemark
Apr 21, 7:25 PM EDTThunderstorm Wind 60 EJeffersonville, INTrees were blown down.
Apr 21, 7:25 PM EDTThunderstorm Wind 60 EOkolona, KY
Apr 21, 7:30 PM EDTThunderstorm Wind 60 EBrooks, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 6:30 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 390 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
390 m²/s²
0-3 km storm-relative helicity
453 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 212312
SVRSDF
INC019-043-KYC029-093-111-163-220000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
711 PM EDT SUN APR 21 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BULLITT COUNTY IN NORTH CENTRAL KENTUCKY
  HARDIN COUNTY IN NORTH CENTRAL KENTUCKY   
  JEFFERSON COUNTY IN NORTH CENTRAL KENTUCKY
  THIS INCLUDES THE CITY OF LOUISVILLE
  EASTERN MEADE COUNTY IN NORTH CENTRAL KENTUCKY    
  CLARK COUNTY IN SOUTH CENTRAL INDIANA   
  FLOYD COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 800 PM EDT

* AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM NAVILLETON TO 11 MILES NORTH OF
  EKRON...OR FROM 15 MILES NORTHWEST OF LOUISVILLE TO 26 MILES WEST
  OF LOUISVILLE...MOVING SOUTHEAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  NEW ALBANY...CLARKSVILLE...CEMENTVILLE...GARRETT AROUND 720 PM EDT
  JEFFERSONVILLE...WATSON...UTICA...PROSPECT AROUND 725 PM EDT
  ST. MATTHEWS...FORT KNOX AROUND 730 PM EDT

DAMAGING WIND GUSTS TO 70 MPH AND HAIL TO THE SIZE OF GOLFBALLS IS 
LIKELY WITH THIS LINE OF SEVERE THUNDERSTORMS. TAKE SHELTER 
IMMEDIATELY

THIS IS A DANGEROUS LINE OF STORMS...CAPABLE OF PRODUCING VERY LARGE
HAIL AND DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

LAT...LON 3841 8601 3817 8589 3800 8594 3795 8634
          3775 8589 3790 8561 3827 8543 3841 8571

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:20 PM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, Apr 21, 3:20 PM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
320 PM EDT SUN APR 21 2002 2002

VERY SHARP WARM FNT WAS MEANDERING ACRS SRN INDIANA/NRN KY AT MID
AFTN WITH TEMPS JUST SOUTH OF FNT IN THE LOWER 80S...WITH MID 40S
JUST NORTH OF FNT. S/W TOPPING FLAT H5 RDG IN CNTRL OH VLY...WILL
HELP IGNITE FURTHER TSTMS IN CNTRL KY LATE AFTN/EVNG.  SO FAR ...
TSTMS HAVE BEEN SLGHTLY ELEVATED EITHER NORTH OF FNT OR NORTH OF
OUTFLOW BNDRYS AND HAVE NOT TAPPED INTO EXTREME POTENTIAL ENERGY
TO THE SOUTH. THAT MAY CHG THE NEXT FEW HOURS AS STORMS BUILD S AND
BECOME ROOTED AT THE SFC. MEANWHILE... CDFNT TO SWEEP ACRS OUR FCST
AREA THIS EVNG...WITH BAND OF TSTMS MOVG.

COOL/RATHER MOIST/CYCLONIC FLOW THEN TO SETTLE OVR RGN LATE TNGT &
MONDAY...WITH A DECENT AMOUNT OF LOW CLDS.

GREATER ANTICYCLONIC FLOW LATE MON NITE/TUE SHUD LEAD TO IMPROVING
SKY CONDS. COLD MON NITE...WITH TEMPS BOTTOMING OUT BETWEEN 35 AND
40 DEGREES.

THINK BEST RETURNING WAA TUE NITE WILL REMAIN W AND SOUTHWEST OF OUR
FA...SO NO MENTION OF PCPN THEN.  HAVE THEN KEPT CONTINUITY WITH CHC
SHWRS/TSTMS WRN FA ON WEDNESDAY...WITH APRCHG CDFNT.

NO BIG QUIBBLE WITH GUIDE TEMPS...AS ALL ARE CLUSTERED ARND EACH
OTHER.

.SDF...NONE.
STUREY

In the hours before

Local storm report, Apr 21, 6:17 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
617 PM EDT SUN APR 21 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0613 PM    HUNTINGBURG               IN   .75 INCH HAIL
04/21/02   DUBOIS                         NEAR THE AIRPORT. REPORTED
                                          BY AMATEUR RADIO OPERATOR.

MRC
Local storm report, Apr 21, 6:32 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
632 PM EDT SUN APR 21 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0613 PM    HUNTINGBURG               IN   .75 INCH HAIL
04/21/02   DUBOIS                         NEAR THE AIRPORT. REPORTED
                                          BY AMATEUR RADIO OPERATOR.

0622 PM    FERDINAND                 IN   .75 INCH HAIL
04/21/02   DUBOIS                         REPORTED BY AMATEUR RADIO
                                          OPERATOR.

MRC
Local storm report, Apr 21, 6:42 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
642 PM EDT SUN APR 21 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0613 PM    HUNTINGBURG               IN   .75 INCH HAIL
04/21/02   DUBOIS                         NEAR THE AIRPORT. REPORTED
                                          BY AMATEUR RADIO OPERATOR.

0622 PM    FERDINAND                 IN   .75 INCH HAIL
04/21/02   DUBOIS                         REPORTED BY AMATEUR RADIO
                                          OPERATOR.

0640 PM    ECKERTY                   IN   1.75 INCH HAIL
04/21/02   CRAWFORD                       REPORTED BY LAW
                                          ENFORCEMENT.

MRC
Local storm report, Apr 21, 7:09 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
709 PM EDT SUN APR 21 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0613 PM    HUNTINGBURG               IN   .75 INCH HAIL
04/21/02   DUBOIS                         NEAR THE AIRPORT. REPORTED
                                          BY AMATEUR RADIO OPERATOR.

0622 PM    FERDINAND                 IN   .75 INCH HAIL
04/21/02   DUBOIS                         REPORTED BY AMATEUR RADIO
                                          OPERATOR.

0640 PM    ECKERTY                   IN   1.75 INCH HAIL
04/21/02   CRAWFORD                       REPORTED BY LAW
                                          ENFORCEMENT.

0700 PM    RAMSEY                    IN   1.75 INCH HAIL
04/21/02   HARRISON                       REPORTED BY LAW
                                          ENFORCEMENT.

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 6:53 PM EDTTornado WarningLMKMeade37 min
Apr 21, 6:55 PM EDTTornado WarningLMKMeade35 min
Apr 21, 7:44 PM EDTSevere Thunderstorm WarningLMKNelson, Shelby, Spencer46 min
Apr 21, 7:47 PM EDTFlash Flood WarningLMKJefferson, Meade88 min
Apr 21, 7:48 PM EDTSevere Thunderstorm WarningLMKBreckinridge27 min
Apr 21, 4:53 PM EDTSevere Thunderstorm WarningLMKWashington27 min
Apr 21, 5:59 PM EDTSevere Thunderstorm WarningLMKDubois31 min
Apr 21, 6:26 PM EDTTornado WarningLMKCrawford, Dubois, Perry44 min
Apr 21, 6:27 PM EDTSevere Thunderstorm WarningLMKOrange33 min
Apr 21, 6:56 PM EDTFlash Flood WarningLMKJefferson, Scott34 min
Apr 21, 6:57 PM EDTFlash Flood WarningLMKJefferson, Scott93 min
Apr 21, 7:25 PM EDTFlash Flood WarningLMKPerry35 min
Apr 21, 7:27 PM EDTSevere Thunderstorm WarningLMKPerry33 min
Apr 21, 7:29 PM EDTFlash Flood WarningLMKPerry91 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.